Virginia, 2012

Damaging Wind in Virginia, June 21, 2012

June 21, 2012 · NWS LWX · 1 event in 1 county or zone

Large values of instability over central Virginia on the afternoon of the 21st and lift provided by the passage of an upper-level shortwave, triggered scattered thunderstorms during the evening. Some severe winds were mixed down to the surface in the heavier thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Large values of instability over central Virginia on the afternoon of the 21st and lift provided by the passage of an upper-level shortwave, triggered scattered thunderstorms during the evening. Some severe winds were mixed down to the surface in the heavier thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 4:00 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 4:00 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU JUN 21 2012

.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE WILL BUILD OFF THE MID-ATLANTIC COAST
THROUGH FRIDAY BEFORE A COLD FRONT MOVES THROUGH FRIDAY NIGHT. HIGH
PRESSURE AT THE SURFACE WILL BUILD OVERHEAD FOR THE
WEEKEND...PROVIDING MORE SEASONABLE CONDITIONS. ANOTHER COLD FRONT
WILL PASS THROUGH THE AREA MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER-LEVEL HIGH PRESSURE WILL CONTINUE TO SHIFT OFF THE
MID-ATLANTIC COAST THROUGH TONIGHT. A PRESSURE TROUGH WILL REMAIN
OVER THE REGION WHILE SURFACE HIGH PRESSURE REMAINS OVER THE
SOUTHEASTERN CONUS.

STRONG SUBSIDENCE FROM THE UPPER-LEVEL HIGH ALONG WITH SUNSHINE HAS
CAUSED HOT CONDITIONS THIS AFTERNOON. LOW-LEVEL MOISTURE HAS ROTATED
AROUND SURFACE HIGH PRESSURE TO OUR SOUTH...CAUSING DEWPOINTS TO BE
IN THE 60S AND LOWER 70S. THE COMBINATION OF THE HEAT ALONG WITH
HIGH DEWPOINTS HAS CAUSED OPPRESSIVE CONDITIONS THAT WILL LAST INTO
THIS EVENING. WILL CONTINUE WITH A HEAT ADVISORY EAST OF THE BLUE
RIDGE MOUNTAINS WHERE HEAT INDICES WILL BE AROUND 105 DEGREES. HOT
AND HUMID CONDITIONS ARE EXPECTED ACROSS LOCATIONS WEST OF THE BLUE
RIDGE MOUNTAINS...BUT AIR TEMPS WILL BE A FEW DEGREES COOLER CAUSING
HEAT INDICES TO TOP OFF IN THE UPPER 90S TO AROUND 100 DEGREES.

THE COMBINATION OF HEAT AND HUMIDITY HAS CAUSED MODERATE AMOUNTS OF
INSTABILITY TO DEVELOP THIS AFTERNOON. LATEST MESOANALYSIS SHOWS
AROUND 1500J/KG OF MLCAPE ACROSS MUCH OF THE AREA. THE CAPPING
INVERSION WILL LIKELY PREVENT T-STORMS FROM DEVELOPING NEAR
WASHINGTON AND BALTIMORE. HOWEVER...WEAK HEIGHT FALLS AND A PRESSURE
TROUGH ALONG WITH TERRAIN CIRCULATION HAS CAUSED THE CAPPING
INVERSION TO ERODE FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE
MOUNTAINS INTO CENTRAL VIRGINIA. ISOLATED/SCATTERED THUNDERSTORMS
ARE EXPECTED TO ACROSS THESE AREAS INTO THIS EVENING. LATEST RADAR
ALREADY SHOWS SHOWERS AND T-STORMS DEVELOPING. DESPITE WEAK SHEAR
PROFILES...MODERATE INSTABILITY ALONG WITH MID-LEVEL DRY AIR AND AN
INVERTED V SIGNATURE IN THE FORECAST SOUNDINGS SUGGEST THAT ISOLATED
T-STORMS WILL BE CAPABLE OF BECOMING SEVERE...WITH DAMAGING WINDS
THE PRIMARY THREAT.

WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT WITH MIN TEMPS
RANGING FROM THE 60S IN THE POTOMAC HIGHLANDS TO THE LOWER AND
MIDDLE 70S IN THE SUBURBS OF WASHINGTON/BALTIMORE...TO NEAR 80 IN
DOWNTOWN WASHINGTON/BALTIMORE. DEWPOINTS IN THE UPPER 60S AND 70S
WILL CAUSE MUGGY CONDITIONS. RESIDUAL BOUNDARIES FROM AFTERNOON AND
EVENING CONVECTION MAY CAUSE ISOLATED T-STORMS TO CONTINUE
OVERNIGHT ACROSS THE AREA. MOST OF THE TIME WILL TURN OUT DRY
THOUGH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD FRIDAY WHILE A COLD FRONT
APPROACHES FROM THE OHIO VALLEY. A SURFACE TROUGH WILL REMAIN OVER
THE REGION DURING THIS TIME. HOT AND HUMID CONDITIONS ARE EXPECTED
FRIDAY AHEAD OF THE COLD FRONT...WHICH WILL CAUSE MODERATE AMOUNTS
OF INSTABILITY TO DEVELOP. SHOWERS AND T-STORMS ARE LIKELY FRIDAY.
DESPITE WEAK SHEAR PROFILES...THE INSTABILITY ALONG WITH AN INVERTED
V SIGNATURE IN THE SOUNDINGS WILL CAUSE A THREAT FOR SEVERE
THUNDERSTORMS. THE PRIMARY THREAT WILL BE DAMAGING WIND.

CLOUD COVER AND PRECIPITATION WILL ALLOW FOR CONDITIONS TO NOT BE AS
HOT AS TODAY...BUT MAX TEMPS WILL STILL RANGE FROM THE 80S IN THE
MOUNTAINS TO THE MIDDLE 90S ACROSS MOST OTHER LOCATIONS. HEAT
INDICES MAY APPROACH 100 DEGREES...ESPECIALLY EAST OF THE BLUE RIDGE
MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD FRONT MOVES THROUGH THE CWFA FRIDAY EVENING...WITH
CONVECTION ENDING WEST OF THE BLUE RIDGE BY MIDNIGHT. SOME
SCATTERED ACTIVITY MAY LINGER ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR UNTIL EARLY SATURDAY MORNING.

HIGH PRESSURE BUILDS IN FROM THE WEST LATER ON SATURDAY THROUGH
EARLY SUNDAY. BOTH THE NAM AND GFS BREAK PRECIP OUT AHEAD OF THE
COLD FRONT SUNDAY NIGHT ALONG A LEE TROUGH. CHANCES LOOK TO BE TOO
MINIMAL TO INCLUDE IN THE FORECAST NOW...BUT WILL HAVE TO MONITOR. COLD
FRONT MOVES THROUGH DURING THE DAY ON MONDAY...BRINGING ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS.

UPPER TROUGH SETS UP ALONG THE EASTERN SEABOARD FOR THE REMAINDER
OF THE WEEK...WITH NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPS
EXPECTED. A LEE TROUGH MAY SET UP FOR THE MIDDLE PART OF THE
WEEK...BUT PRECIP CHANCE REMAIN TOO LOW TO MENTION AT THIS TIME.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED WITH LIGHT WINDS THROUGH THIS EVENING.
ISOLATED/SCATTERED T-STORMS MAY AFFECT THE WESTERN TERMINALS DURING
THIS TIME. PATCHY BR MAY CAUSE MVFR VSBYS LATE TONIGHT. ISOLATED
CONVECTION CANNOT BE RULED OUT DURING THIS TIME.

VFR CONDITIONS ARE EXPECTED MOST OF FRIDAY...BUT SHOWERS AND
THUNDERSTORMS WILL BE MORE WIDESPREAD. CIGS/VSBYS WILL BE REDUCED IN
ANY CONVECTION THAT DEVELOPS. THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL.

SUB VFR CONDITIONS FRIDAY EVENING...ESPECIALLY IN THE EASTERN
TERMINALS...AS A COLD FRONT MOVES THROUGH THE REGION. SCT SHRA MAY
LINGER ACROSS AREAS EAST OF THE 95 CORRIDOR THROUGH EARLY SATURDAY
MORNING. OTHERWISE...NO REDUCTIONS IN CIGS/VSBYS ANTICIPATED
THROUGH SUNDAY.

A SECOND COLD FRONT MOVES THROUGH ON MONDAY BRINGING ADDITIONAL
SCT STORMS.

&&

.MARINE...
WINDS HAVE TURNED ONSHORE THIS AFTERNOON. WINDS WILL REMAIN LIGHT
THROUGH FRIDAY. AN ISOLATED SHOWER/T-STORM CANNOT BE RULED OUT LATE
TONIGHT...BUT MOST OF THE TIME WILL BE DRY.

MORE WIDESPREAD SHOWERS AND T-STORMS ARE EXPECTED
FRIDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. T-STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. LOCALLY HEAVY RAINFALL
WILL ALSO REDUCE VISIBILITY.

NO HEADLINES ANTICIPATED FOR THE LONG TERM PORTION OF THE
FORECAST. WINDS MAY CHANNEL UP THE BAY SUNDAY NIGHT AHEAD OF AN
APPROACHING COLD FRONT...BUT SPEEDS LOOK TO BE JUST BELOW SCA
CRITERIA AT THIS TIME.

&&

.CLIMATE...
MAXIMUM TEMPERATURES AT THE THREE AIRPORTS WEDNESDAY WERE AS
FOLLOWS...

DCA...98F /RECORD 99F IN 1930/
BWI...98F /RECORD 100F IN 1931/
IAD...94F /RECORD 97F IN 1964/

MAX TEMPS IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE FCST AGAIN
THIS AFTERNOON. UNOFFICIAL HIGH TEMPERATURE AT WASHINGTON NATIONAL
HAS REACHED 99F AT 3:34 PM EDT...WHICH EXCEEDS A DAILY RECORD MAXIMUM. AT
BALTIMORE-NATIONAL INTERNATIONAL...THE UNOFFICIAL HIGH TEMPERATURE
HAS REACHED 100F AT 4:05 PM EDT...WHICH TIES A DAILY RECORD
MAXIMUM. THE LOW TEMPERATURE HAS SO FAR TODAY AT DCA HAS BEEN 78F.
IF TEMPERATURES DO NOT UNEXPECTEDLY DROP BELOW 76F BY MIDNIGHT...A
DAILY RECORD HIGH MINIMUM WILL ALSO BE SET.

BELOW ARE RECORD MAX TEMPS FOR JUNE 21 AND RECORD HIGH MIN TEMPS
FOR JUNE 21 AND 22 AT DCA/BWI/IAD.

DAILY MAX TEMPERATURE RECORDS...
DCA - JUNE 21...98 IN 1923/1933/1988.
BWI - JUNE 21...100 IN 1923.
IAD - JUNE 21...98 IN 1988.

DAILY HIGH MIN TEMPERATURE RECORDS...
DCA- JUNE 21...76 IN 2010 -- JUNE 22...76 IN 1988.
BWI- JUNE 21...79 IN 1931 -- JUNE 22...77 IN 1933.
IAD- JUNE 21...70 IN 1973/1994/1997 -- JUNE 22...71 IN 2011.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KONARIK
PREV DISCUSSION...LASORSA/LISTEMAA
Hazardous weather outlook, Jun 21, 4:14 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT THU JUN 21 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
514 PM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING
ALONG AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS COULD BE
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
514 PM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS
EVENING. SOME THUNDERSTORMS NEAR AND WEST OF THE BLUE RIDGE
MOUNTAINS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING
ALONG AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS COULD BE
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

KONARIK

In the hours before

Special weather statement, Jun 21, 12:36 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
136 PM EDT THU JUN 21 2012

WVZ505-506-211800-
EASTERN PENDLETON WV-WESTERN PENDLETON WV-
136 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON AND WESTERN
PENDLETON COUNTIES...

AT 136 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF CIRCLEVILLE...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CIRCLEVILLE AND RIVERTON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE PASSED.

&&

LAT...LON 3878 7950 3873 7928 3855 7940 3859 7955
TIME...MOT...LOC 1736Z 197DEG 9KT 3863 7945

KRAMAR
Special weather statement, Jun 21, 1:24 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT THU JUN 21 2012

VAZ503-504-211845-
EASTERN HIGHLAND VA-WESTERN HIGHLAND VA-
224 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND WESTERN
HIGHLAND COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CLOVER CREEK...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CLOVER CREEK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3834 7969 3827 7953 3820 7964 3821 7970
      3823 7975 3824 7975
TIME...MOT...LOC 1824Z 213DEG 8KT 3824 7968

KRAMAR
Special weather statement, Jun 21, 1:25 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU JUN 21 2012

WVZ506-211845-
EASTERN PENDLETON WV-
225 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON COUNTY...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OAK FLAT...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
 DEER RUN...

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3875 7915 3861 7916 3859 7930 3869 7931
TIME...MOT...LOC 1825Z 252DEG 10KT 3866 7922

KRAMAR
Special weather statement, Jun 21, 1:26 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT THU JUN 21 2012

VAZ025-026-WVZ506-211845-
EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
226 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND
AUGUSTA COUNTIES...

AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKINGHAM
COUNTY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE   RURAL ROCKINGHAM COUNTY
.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3860 7914 3845 7909 3846 7926 3856 7928
TIME...MOT...LOC 1826Z 261DEG 7KT 3851 7920

KRAMAR
Special weather statement, Jun 21, 4:25 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT THU JUN 21 2012

WVZ503-504-212200-
WESTERN MINERAL WV-EASTERN MINERAL WV-
525 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ANTIOCH...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ANTIOCH...NEW CREEK AND RIDGEVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3941 7904 3934 7895 3930 7909 3933 7915
TIME...MOT...LOC 2125Z 236DEG 7KT 3932 7909
Special weather statement, Jun 21, 6:06 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
706 PM EDT THU JUN 21 2012

VAZ037-212330-
ALBEMARLE VA-
706 PM EDT THU JUN 21 2012

...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...

AT 706 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KESWICK TO 2 MILES SOUTHWEST OF SCOTTSVILLE...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE WOODRIDGE...KESWICK...CISMONT...BOYD
TAVERN...CAMPBELL AND COBHAM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3792 7847 3791 7840 3796 7839 3799 7845
      3808 7843 3817 7835 3813 7821 3796 7834
      3795 7839 3790 7839 3779 7849 3777 7849
      3775 7851 3775 7857
TIME...MOT...LOC 2306Z 238DEG 6KT 3804 7838 3777 7851

The radar

The Sterling radar (KLWX), 160 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
June 21, 6:18 PM EST
Where
Albemarle County, 1.64 mi SW of Scottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.785, -78.524

Small tree limbs were blown down by strong thunderstorm winds along James River Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395650.